A new study has revealed that the use of antiepileptic drugs (AEDs) can lead to sexual disorders.
Researchers found that taking epilepsy drugs can lead to decreased fertility and increased incidence of reproductive endocrine disorders in both men and women.
The study investigated the effects of withdrawal from two common AEDs, carbamazepine (CBZ) and valproate (VPA), on the sex hormones of male and female AED users.
Increases in serum testosterone concentration and decreases in estradiol, another sexual hormone, lead to improved sexual function for both men and women.
Women who stopped using CBZ and VPA also saw a return to normal oestrogen levels and decreases in body mass index (BMI).
"These findings provide further evidence of the potentially negative effects of epilepsy treatment on reproductive endocrine functions in men and women, but they also show that some of these changes may be reversible," said Morten I. Lossius, author of the study.
The study has been published in the journal Epilepsia.